Alert archive / Alabama / River Flood Warnings in 2020

River Flood Warning 33, NWS Birmingham, AL

February 8, 2020Elmore County, Montgomery County, Alabama

NWS Birmingham, AL issued this river flood warning at Feb 8, 2020, 10:43 AM CST for Elmore County, Montgomery County, Alabama. It took effect at Feb 8, 2020, 12:00 PM CST. It was in force for 20 hr.

The area

The outline as issued.

The facts

Issued
Feb 8, 2020, 10:43 AM CST (16:43 UTC)
In effect from
Feb 8, 2020, 12:00 PM CST
Expired
Feb 9, 2020, 8:00 AM CST
In force
20 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Elmore County, AL, Montgomery County, AL

The radar

The Maxwell AFB radar (KMXX), 37 km from the middle of the area, began a volume at 16:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tallapoosa River at Tallapoosa Water Plant (MGYA1). The gauge peaked at 24.85 ft at Feb 8, 2020, 7:00 PM CST.

actionminormoderate1520253002/0802/0902/10
Action stage
15 ft
Minor stage
25 ft
Moderate stage
32 ft
Major stage
38 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02419890, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

592 
WGUS44 KBMX 081643
FLWBMX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning 
National Weather Service Birmingham AL 
1043 AM CST Sat Feb 8 2020

...The National Weather Service in Birmingham AL has issued a Flood 
Warning for the following rivers in Alabama... 

  Tallapoosa River At The Tallapoosa Water Plant Affecting Elmore and
  Montgomery Counties.

.Recent heavy rainfall continues to produce rises on the Tallapoosa 
River. Latest forecasts now predict levels to rise close to flood 
stage, and a Flood Warning is now in effect.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Sunday morning...or sooner if 
conditions warrant.

&&

ALC051-101-090442-
/O.NEW.KBMX.FL.W.0033.200208T1800Z-200209T1200Z/
/MGYA1.1.ER.200208T1800Z.200208T1800Z.200209T0000Z.NO/
1043 AM CST Sat Feb 8 2020

The National Weather Service in Birmingham AL has issued a 

* Flood Warning for 
  the Tallapoosa River At The Tallapoosa Water Plant.
* until Sunday morning...or until the warning is cancelled.
* At 10:00 AM Saturday The stage Was 24.8 feet. 
* Flood stage is 25 feet. 
* Minor flooding is forecast. 
* Forecast...The river is expected to rise to near flood stage this 
  afternoon.
* Impact...At 25 feet...Lower Wetumpka Road starts to flood. 
  Extensive flooding of low lands occurs and livestock and farm 
  equipment should be moved to higher ground.

&&

LAT...LON 3239 8609 3242 8620 3249 8626 3250 8624
          3244 8616 3244 8609         

$$
2 follow-up statements
963 
WGUS84 KBMX 090121
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
721 PM CST Sat Feb 8 2020


...The flood warning continues for the Tallapoosa River At The 
Tallapoosa Water Plant...

.Recent rainfall has produced rises along the Tallapoosa River at the
Water Plant...and a flood warning remains in effect there.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Sunday morning...or sooner if 
conditions warrant.

&&

ALC051-101-091321-
/O.EXT.KBMX.FL.W.0033.000000T0000Z-200209T1400Z/
/MGYA1.1.ER.200208T2015Z.200208T2330Z.200209T0200Z.NO/
721 PM CST Sat Feb 8 2020

...Flood Warning extended until Sunday morning...The Flood Warning 
continues for
  The Tallapoosa River At The Tallapoosa Water Plant.
* until Sunday morning...or until the Warning is cancelled.
* AT 6 PM Saturday the stage was 25.1 feet. 
* Flood stage is 25 feet. 
* Forecast...The river will fall below flood stage after midnight 
  tonight.
* Impact...At 25 feet...Lower Wetumpka Road starts to flood. 
  Extensive flooding of low lands occurs and livestock and farm 
  equipment should be moved to higher ground.

&&

LAT...LON 3239 8609 3242 8620 3249 8626 3250 8624
          3244 8616 3244 8609         

$$
307 
WGUS84 KBMX 091408
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
808 AM CST Sun Feb 9 2020


...The flood warning has expired for the Tallapoosa River At The 
Tallapoosa Water Plant...

.Water levels at the Tallapoosa Water Plant have fallen below flood 
stage, and the Flood Warning is no longer in effect.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

This will be the final statement for this event at this location.

&&

ALC051-101-091438-
/O.EXP.KBMX.FL.W.0033.000000T0000Z-200209T1400Z/
/MGYA1.1.ER.200208T2015Z.200208T2330Z.000000T0000Z.NO/
808 AM CST Sun Feb 9 2020

The Flood Warning has expired for
  The Tallapoosa River At The Tallapoosa Water Plant.
* AT  7:00 AM Sunday the stage was 24.6 feet. 
* Flood stage is 25 feet. 

&&

LAT...LON 3239 8609 3242 8620 3249 8626 3250 8624
          3244 8616 3244 8609         

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Feb 8, 6:16 AM CST, 4 hours 27 minutes earlier.

Area forecast discussion, Feb 8, 6:16 AM CST, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
616 AM CST Sat Feb 8 2020

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
/Updated at 0343 AM CST Sat Feb 08 2020/

Through Sunday.

Winter in the southeast, oh what fun it can be. Spring, severe, and
flooding on one day, then winter weather 2 days later. Currently
watching the system clip into the region this morning. Light rain
will continue to grow and expand as it moves into the region. No
real big issues in the west, where temperatures are above freezing
and clouds have have helped. Rain may mix with or briefly change
over to snow across northeast Central Alabama as the system slides
east. Temperatures are a few degrees below freezing in the northeast
right now, so there is a potential that rain will actually be
freezing rain before switching to snow in the northeast, thus the
expansion of the winter weather advisory. Accumulations of a quarter
inch to an inch of snow are possible in mainly the higher elevations
in the northern half of Cherokee County where minor impacts could
occur. Accumulations of up to a half of an inch of snow are possible
in isolated portions of Cleburne, Calhoun and Etowah Counties with
little to no impacts. Ice accumulations of less than 0.05" could
occur in the advised areas as well, and could cause some minor
issues on the elevated surfaces through the morning. Temperatures
should rise above freezing by 10 am and any frozen precipitation
should be erased fairly quickly. Rain may persist in the area
through the afternoon, but should slide down to the southeast. Highs
will be in the 40s northeast to 60s in the southwest.

Tonight, the boundary should be to our south, but an easterly flow
aloft will slide over the boundary and cause some low clouds to
develop across the southeast and perhaps into Central Alabama.
Overall though dry conditions expected tonight through Sunday. Lows
will be in the low 30s in the northeast to upper 30s/low 40s in the
southwest. Highs on sunday will be in the upper 50s in the northeast
to upper 60s in the southwest.

16

.LONG TERM...
/Updated at 0343 AM CST Sat Feb 08 2020/

Sunday through Saturday.

Tomorrow will likely be the last dry day we see across the majority
of Central AL for awhile. The high pressure builds eastward on
Sunday, shifting our winds more southerly. A weak surface low
pressure system moves eastward across the Northern Plains into the
Great Lakes region, stretching a cold front southward through the MS
River Valley. As this front approaches our doorstep late Sunday, the
upper level pattern transitions out of the zonal flow as a trough
dips through the Great Basin and into Southern California.
Widespread rain moves in along and ahead of the front early Monday
morning as the associated surface low moves through the far
northeastern CONUS. By this point, the front begins to slow and will
eventually stall across Central AL Monday afternoon/evening. PWATs
are forecast to be in the 1.5-1.6" range, which is well above normal
for this time of year; therefore, expect higher rainfall rates than
we typically see in the winter months. Due to the prolonged
widespread rain, we will likely see flooding concerns along area
creeks and rivers. Any bands of heavier rain that develop will also
lead to localized flash flooding, especially in urban areas with
poor drainage. I'll add mention of flash flood potential in the HWO
for Monday, which has been coordinated with WPC and highlighted in
their Excessive Rainfall Outlook for Day 3 as well.

There could be a slight decrease in coverage of rainfall briefly on
Tuesday, though just how long remains uncertain. Another upper level
wave moves through Tuesday night through Thursday, enhancing the
lift along the previously stalled frontal boundary and leading to
even more widespread rain across the area. It's probable that we'll
see continued flooding concerns through at least Thursday night
before the boundary finally gets kicked to our east.

Guidance shows decreasing rain chances Friday, but another round is
possible later in the weekend, just beyond the 7 day forecast
period.

25/Owen

&&

.AVIATION...
12Z TAF Discussion.

Rain and snow mix moving through right with snow generally along
and northeast of the BHM and ANB sites. Biggest impact to the
aviation weather will be MVFR ceilings and possibly brief slick
conditions at ASN and ANB. Clearing skies this afternoon. There
could be a brief window of low clouds (MVFR/IFR) that develop in
the southeast (MGM/TOI) after 9Z tonight as isentropic lift will
move west of the frontal boundary.

16

&&

.FIRE WEATHER...

Light rain will spread across Central AL this morning, but will
generally be lower amounts. Skies will begin to clear from west to
east this afternoon with high pressure building into the region
tonight and Sunday. Next week will be very wet with periods of
heavy rainfall.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     51  31  60  46  64 /  80   0   0  20  90
Anniston    51  32  61  46  66 /  80   0   0  10  90
Birmingham  54  36  63  51  66 /  60   0   0  20  90
Tuscaloosa  58  38  66  53  69 /  50   0   0  30  90
Calera      56  36  63  50  67 /  60   0   0  20  90
Auburn      52  36  59  46  68 /  60  10   0  10  70
Montgomery  59  39  66  49  72 /  50  10   0  10  70
Troy        61  40  66  49  72 /  40  10   0  10  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Winter Weather Advisory until 11 AM CST this morning for the
following counties: Calhoun...Cherokee...Cleburne...Etowah.

&&
Hazardous weather outlook, Feb 8, 10:38 AM CST, 5 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1038 AM CST Sat Feb 8 2020

ALZ011>015-017>050-091945-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1038 AM CST Sat Feb 8 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Many area rivers are in or expected to rise above flood stage.
Please see the latest river statements for specific details on the
rises and expected crest values.

Fog will likely develop for areas along and east of I-65 tonight with
visibilities below 1 mile at times.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Many rivers will continue to rise over the next few days. Many have
reached flood stage or will reach flood stage. Please see the latest
river statements for specific details on the rises and expected crest
values.

Periods of heavy rainfall are expected Monday through Thursday.
Recent heavy rainfall has produced saturated soil conditions, and any
additional rainfall could produce flash flooding issues.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be
necessary Monday due to flooding.

In the hours before

Local storm report, Feb 8, 9:36 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
936 AM CST SAT FEB 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             1 W CEDAR BLUFF         34.22N 85.61W
02/08/2020  E0.1 INCH        CHEROKEE           AL   PUBLIC

            SNOW COVERING GRASSY SURFACES NEAR THE CEDAR
            BLUFF POST OFFICE VIA PHOTO POSTED TO SOCIAL
            MEDIA. TIME AND DEPTH APPROXIMATE.

&&

JH
Local storm report, Feb 8, 9:40 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
940 AM CST SAT FEB 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     SNOW             BLACK CREEK             34.17N 85.89W
02/08/2020  E0.1 INCH        ETOWAH             AL   PUBLIC

            SNOW COVERING THE GROUND VIA PHOTO POSTED TO
            SOCIAL MEDIA IN THE BLACK CREEK AREA OF
            ETOWAH COUNTY. TIME AND DEPTH APPROXIMATE.

&&

JH
Local storm report, Feb 8, 9:58 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
958 AM CST SAT FEB 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     SNOW             1 E SAND ROCK           34.24N 85.76W
02/08/2020  E1.0 INCH        CHEROKEE           AL   PUBLIC

            1 INCH OF SNOW ESTIMATED COVERING THE GROUND
            IN THE SAND ROCK AREA VIA SOCIAL MEDIA POST.
            TIME APPROXIMATE.

&&

JH
Local storm report, Feb 8, 10:05 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1005 AM CST SAT FEB 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     SNOW             BLANCHE                 34.36N 85.61W
02/08/2020  E1.0 INCH        CHEROKEE           AL   PUBLIC

            AT LEAST AN INCH OF SNOW ESTIMATED FROM
            PHOTOS POSTED IN SOCIAL MEDIA NEAR THE
            BLANCHE AREA OF NORTHERN CHEROKEE COUNTY.

&&

JH
Local storm report, Feb 8, 10:16 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1016 AM CST SAT FEB 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     SNOW             1 E SAND ROCK           34.24N 85.76W
02/08/2020  E1.3 INCH        CHEROKEE           AL   PUBLIC

            AT LEAST 1.25 INCHES OF SNOW ESTIMATED FROM
            PHOTOS POSTED ON SOCIAL MEDIA FROM THE SAND
            ROCK AREA OF CHEROKEE COUNTY.

&&

JH
Local storm report, Feb 8, 10:28 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1028 AM CST SAT FEB 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     SNOW             BLACK CREEK             34.17N 85.89W
02/08/2020  E0.1 INCH        ETOWAH             AL   PUBLIC

            SNOW COVERING THE GROUND VIA PHOTO POSTED TO
            SOCIAL MEDIA IN THE BLACK CREEK AREA OF
            ETOWAH COUNTY. TIME AND DEPTH APPROXIMATE.

0840 AM     SNOW             1 S SAND ROCK           34.22N 85.77W
02/08/2020  E0.3 INCH        CHEROKEE           AL   EMERGENCY MNGR

            ABOUT A QUARTER INCH OF SNOW ESTIMATED ALONG
            STATE ROUTE 68 BETWEEN COLLINSVILLE AND
            LEESBURG. AUTOMOBILE ACCIDENT REPORTED IN
            THIS AREA WITH SNOW COVERING THE ROAD. TIME
            AND LOCATION APPROXIMATE.

0900 AM     SNOW             1 W CEDAR BLUFF         34.22N 85.61W
02/08/2020  E0.1 INCH        CHEROKEE           AL   PUBLIC

            SNOW COVERING GRASSY SURFACES NEAR THE CEDAR
            BLUFF POST OFFICE VIA PHOTO POSTED TO SOCIAL
            MEDIA. TIME AND DEPTH APPROXIMATE.

0930 AM     SNOW             1 E SAND ROCK           34.24N 85.76W
02/08/2020  E1.0 INCH        CHEROKEE           AL   PUBLIC

            1 INCH OF SNOW ESTIMATED COVERING THE GROUND
            IN THE SAND ROCK AREA VIA SOCIAL MEDIA POST.
            TIME APPROXIMATE.

0945 AM     SNOW             1 E SAND ROCK           34.24N 85.76W
02/08/2020  E1.3 INCH        CHEROKEE           AL   PUBLIC

            AT LEAST 1.25 INCHES OF SNOW ESTIMATED FROM
            PHOTOS POSTED ON SOCIAL MEDIA FROM THE SAND
            ROCK AREA OF CHEROKEE COUNTY.

0950 AM     SNOW             BLANCHE                 34.36N 85.61W
02/08/2020  E1.0 INCH        CHEROKEE           AL   PUBLIC

            AT LEAST AN INCH OF SNOW ESTIMATED FROM
            PHOTOS POSTED IN SOCIAL MEDIA NEAR THE
            BLANCHE AREA OF NORTHERN CHEROKEE COUNTY.

&&

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 8:15 PM CSTWinter Weather AdvisoryBMXCalhoun, Cherokee, Cleburne, Etowah15 hr
Feb 8, 4:45 AM CSTRiver Flood WarningBMXMontgomery15 hr
Feb 8, 3:13 PM CSTAreal Flood WarningBMXCherokee24 hr
Feb 8, 3:14 PM CSTAreal Flood WarningBMXCherokee36 hr

Nearby

River Flood Warnings in Alabama, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.